Alabama, 2008

Damaging Winds in Alabama, July 31, 2008

July 31, 2008 · NWS BMX · 3 events in 3 counties and zones

Isolated strong thunderstorms developed in the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated strong thunderstorms developed in the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT THU JUL 31 2008

.SHORT TERM...TONIGHT.

STRUGGLING TO GET THE PRECIPITATION COVERAGE OVER THE AREA AGAIN THIS
AFTERNOON. SURFACE TEMPERATURES ARE HOVERING NEAR 90...OR RIGHT AT
THE CONVECTIVE TEMPERATURES. NOT A LOT OF OTHER FORCING MECHANISMS
TO KEY ON OTHER THAN SOME OUTFLOW DRIVEN STORMS MOVING INTO THE
NORTH CENTRAL COUNTIES. ADDITIONALLY...A SHORT WAVE WILL CONTINUE TO
APPROACH THE AREA THIS EVENING BUT LACK OF HEATING SHOULD WORK
AGAINST ANY WIDESPREAD PRECIPITATION. WILL GO WITH CHANCE POPS
OVERNIGHT WITH LOWS IN THE 70S. SOME PATCHY MORNING STRATUS SHOULD
ALSO DEVELOP.

88

&&

.LONG TERM...FRIDAY AND SATURDAY.
MODELS IN FAIR AGREEMENT THAT THE BEST AREAWIDE CHANCE OF RAIN
WILL BE AT THE BEGINNING OF THE PERIOD. MID TO UPPER LEVEL TROUGH
WILL MOVE FROM NORTH TO SOUTH OVER THE STATE FRIDAY...WITH A
SECONDARY WEAKER TROUGH ON SATURDAY. THE BEST LIFT AND MOISTURE
WILL BE AVAILABLE FRIDAY...WITH PW VALUES AROUND 2 INCHES....LIS
AROUND -4... AND CAPES AROUND 2000. A FEW STRONG STORMS ARE
POSSIBLE WITH THE MAIN THREAT OF LOCALLY HEAVY RAIN.
ADDITIONALLY....DEADLY LIGHTNING AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE. THUNDERSTORMS ACTIVITY SHOULD DECREASE FROM NORTH TO
SOUTH BY THE LATE AFTERNOON HOURS.

ATMOSPHERIC MOISTURE CONTENT DROPS QUITE A BIT INTO SATURDAY...BUT
JUST ENOUGH LOW LEVEL MOISTURE MAY BE IN PLACE TO KICK OFF A STORM
ALMOST ANYWHERE ACROSS CENTRAL ALABAMA...WITH THE TRIGGERS BEING THE
WEAK BOUNDARY AND DAYTIME HEATING. HEAT INDICES ARE EXPECTED TO BE
AROUND 105 DEGREES AT SEVERAL LOCATIONS ON SATURDAY AFTERNOON DUE
TO LOW LEVEL MOISTURE AND WARMER TEMPS EXPECTED.

SUNDAY THROUGH THURSDAY...
A FEW TWEAKS IN THE FORECAST REASONING SINCE YESTERDAY. GFS/ECMWF
AND THEIR RESPECTIVE ENSEMBLES ARE HAVING A TOUGH TIME RESOLVING THE
MID LEVEL LOW DEVELOPMENT SUNDAY/MONDAY NEAR THE MOISTURE POOL IN
THE VICINITY OF THE FAR NORTHERN GULF OF MEXICO. EVEN IF A CLOSED
LOW DEVELOPS...OR SURFACE LOW DEVELOPMENT ALONG THE COAST...MUCH OF
THE MOISTURE SHOULD REMAIN SOUTH OF THE FORECAST AREA...MOVING
WESTWARD. WILL KEEP THE MEAGER POPS MENTIONED FOR PARTS OF THE
SOUTH CENTRAL ALABAMA THROUGH TUESDAY...GRADUALLY EXPANDING TO
AREAWIDE WEDNESDAY AND BEYOND. WITH THIS BROAD LOW PRESSURE LURKING
TO THE SOUTH...THE UPPER RIDGE WILL NOT BE ABLE TO PENETRATE QUITE
AS FAR SOUTH...REMAINING NEAR AND NORTH OF THE AREA. THEREFORE...
HIGHS WILL BE FORECAST TO REMAIN IN THE 90S AT THIS TIME.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

MORNING CLOUDS HAVE BROKEN UP WITH EVERYONE CURRENTLY IN VFR
RANGE. SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP AND WILL COVER THIS WITH VC WORDING FOR A FEW HOURS THIS
AFTERNOON. COVERAGE SHOULD DIMINISH THIS EVENING ALTHOUGH AN
ISOLATED SHOWER CANNOT BE RULED OUT. PATCHY AREAS OF STRATUS ARE
LIKELY AROUND 10Z IN THE MORNING...LIFTING AND BREAKING UP 15Z. A
FEW LATE MORNING SHOWERS MAY ALSO BE POSSIBLE.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  69  94  70 /  30  30  10  20  10
ANNISTON    73  91  71  95  72 /  40  40  10  20  10
BIRMINGHAM  73  90  73  94  72 /  40  40  10  20  10
TUSCALOOSA  74  91  72  98  73 /  40  50  10  20  10
CALERA      73  90  72  95  73 /  40  50  10  20  10
AUBURN      72  87  72  91  73 /  30  50  20  20  10
MONTGOMERY  74  89  72  96  74 /  30  60  20  20  10
TROY        73  87  71  92  73 /  30  60  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88/75/88
Hazardous weather outlook, Jul 31, 11:58 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT THU JUL 31 2008

ALZ011>015-017>050-011758-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AREA WIDE TODAY.  A FEW
THUNDERSTORMS COULD BECOME STRONG THROUGH 8 PM...CAPABLE OF PRODUCING
LOCALLY GUSTY WINDS UP TO 35 MPH...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE POSSIBLE...ALONG WITH A FEW WIND GUSTS TO
35 MPH. STORMS WILL BE MOST NUMEROUS SOUTH OF A LINE FROM ROANOKE TO
CLANTON TO ALICEVILLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 51 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 31, 4:25 PM CST to 4:45 PM CST
Where
Fayette County, 1.38 mi N of Fayette
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.700, -87.830

Single trees were blown down at several different locations around the city of Fayette.

Thunderstorm Wind, Cherokee

When
July 31, 5:30 PM CST
Where
Cherokee County, 0.99 mi E of Centre
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.148, -85.663

A single tree was blown down onto Gossett Street, in the city of Centre.

Thunderstorm Wind, Tuscaloosa

When
July 31, 7:15 PM CST
Where
Tuscaloosa County, 5.46 mi N of Fox
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.349, -87.472

A large tree was blown down and blocked the intersection of Watermelon Road and Yellow Creek Road, in central Tuscaloosa County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128131, 128133, 128134.